Clive Graham, 71 from Hamsterley, County Durham, had led an active working life but became addicted to painkillers due to arthritis.
What I was taking was a form of synthetic heroin.
Ten years in the Metropolitan Police, followed by an engineering career with Kimberley Clarke saw him travelling the world.
Following early retirement, Clive’s severely arthritic fingers and feet were causing him increasing discomfort and intolerable levels of pain. A five-year painkiller journey followed, ending with a six-month withdrawal before feeling normal.
“An initial visit to my doctor resulted in him offering anti-inflammatory medication. Two months passed and it wasn’t really working. Naturally I returned to the doctor to see if there was anything else that could be offered to help manage the pain. I was prescribed Tramadol…”
I just read the label and took the dosage. I didn’t question the medication or the amount.
I’m an educated man and I just simply accepted that this was the best option, without thinking.
Over the next five years, I simply took the prescribed dose. Two tablets four times a day. I didn’t think I was addicted or had a problem. It was just a prescription I took to help with the pain in my hands and feet. I didn’t take more, and I didn’t take less. But unwittingly, I did take the maximum, every single day.
And then one day, a neighbour showed me an article in a Sunday paper about the effects of Tramadol addiction. It scared me!
I realised my life had changed quite dramatically since introducing Tramadol.
I certainly don’t blame anyone. But I was shocked when I realised just how much of an impact this drug had had on my life.
I had to admit to myself that it wasn’t ‘normal’ to feel warm while wearing just a t-shirt, outside in County Durham, in the winter. And I had become a recluse. I’d make excuses why I didn’t want to see people or invite friends round or go and meet anyone! Previously I’d been really sociable and now, it was the last thing I wanted to do. My wife put it down to simply getting older, but it wasn’t that!
I visited my doctor and decided to go ‘cold turkey’. My doctor did ask that I reduce my pain medication gradually, but I decided to just come off it all together. I can see why they recommended a gradual reduction when the withdrawal from the medication kicked in. I did, however, stay in contact with the doctor.
What followed was a fortnight of not sleeping, sweats, cramps, itchy skin – all the traditional symptoms of withdrawal. I just had to get through it. I created a new routine that involved swapping coffee for fresh orange, a hot bubble bath at night followed by a hot chocolate to help me sleep. It took three weeks to start to feel better and six months before I finally felt ‘myself’.
When I look back, I realise actually what I was taking was a form of synthetic heroin. I was spaced out, snappy and I really don’t know how my wife put up with me!
Today I have to pace myself.
The pain is better when it’s warm and dry, so the damp and wet of recent winters has been hard, but so much better than living in a fog of painkiller dependency.
Please speak to your GP practice for support.
There are also a number of external resources that can give you more information about pain and pain medication.Help and Support